Communications in Mathematical Physics

, Volume 259, Issue 2, pp 367–389 | Cite as

Large n Limit of Gaussian Random Matrices with External Source, Part II

  • Alexander I. Aptekarev
  • Pavel M. Bleher
  • Arno B.J  Kuijlaars


We continue the study of the Hermitian random matrix ensemble with external source Open image in new window where A has two distinct eigenvalues ±a of equal multiplicity. This model exhibits a phase transition for the value a=1, since the eigenvalues of M accumulate on two intervals for a>1, and on one interval for 0<a<1. The case a>1 was treated in Part I, where it was proved that local eigenvalue correlations have the universal limiting behavior which is known for unitarily invariant random matrices, that is, limiting eigenvalue correlations are expressed in terms of the sine kernel in the bulk of the spectrum, and in terms of the Airy kernel at the edge. In this paper we establish the same results for the case 0<a<1. As in Part I we apply the Deift/Zhou steepest descent analysis to a 3×3-matrix Riemann-Hilbert problem. Due to the different structure of an underlying Riemann surface, the analysis includes an additional step involving a global opening of lenses, which is a new phenomenon in the steepest descent analysis of Riemann-Hilbert problems.


Phase Transition Sine Riemann Surface External Source Random Matrice 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aptekarev, A.I., Branquinho, A., Van Assche, W.: Multiple orthogonal polynomials for classical weights. Trans. Amer. Math. Soc. 355, 3887–3914 (2003)CrossRefGoogle Scholar
  2. 2.
    Baik, J.: Random vicious walks and random matrices. Commun. Pure Appl. Math. 53, 1385–1410 (2000)CrossRefGoogle Scholar
  3. 3.
    Bleher, P., Its, A.: Semiclassical asymptotics of orthogonal polynomials, Riemann-Hilbert problem, and the universality in the matrix model. Ann. Math. 150, 185–266 (1999)Google Scholar
  4. 4.
    Bleher, P., Its, A.: Double scaling limit in the random matrix model. The Riemann-Hilbert approach. Commun. Pure Appl. Math. 56, 433–516 (2003)CrossRefGoogle Scholar
  5. 5.
    Bleher, P.M., Kuijlaars, A.B.J.: Random matrices with external source and multiple orthogonal polynomials. Internat. Math. Research Notices 2004, 3, 109–129 (2004)Google Scholar
  6. 6.
    Bleher, P.M., Kuijlaars, A.B.J.: Large n limit of Gaussian random matrices with external source. Part I. Commun. Math. Phys. 252, 43–76 (2004)CrossRefGoogle Scholar
  7. 7.
    Bleher, P.M., Kuijlaars, A.B.J.: Integral representations for multiple Hermite and multiple Laguerre polynomials., 2004 to appear in Annales de l’Institut Fourier
  8. 8.
    Bleher, P.M., Kuijlaars, A.B.J.: Large n limit of Gaussian random matrices with external source, Part III: double scaling limit in the critical case. In preparationGoogle Scholar
  9. 9.
    Brézin, E., Hikami, S.: Spectral form factor in a random matrix theory. Phys. Rev. E 55, 4067–4083 (1997)CrossRefGoogle Scholar
  10. 10.
    Brézin, E., Hikami, S.: Correlations of nearby levels induced by a random potential. Nucl. Phys. B 479, 697–706 (1996)CrossRefGoogle Scholar
  11. 11.
    Brézin, E., Hikami, S.: Extension of level spacing universality. Phys. Rev. E 56, 264–269 (1997)CrossRefGoogle Scholar
  12. 12.
    Brézin, E., Hikami, S.: Universal singularity at the closure of a gap in a random matrix theory. Phys. Rev. E 57, 4140–4149 (1998)CrossRefGoogle Scholar
  13. 13.
    Brézin, E., Hikami, S.: Level spacing of random matrices in an external source. Phys. Rev. E 58, 7176–7185 (1998)CrossRefGoogle Scholar
  14. 14.
    Daems, E., Kuijlaars, A.B.J.: A Christoffel-Darboux formula for multiple orthogonal polynomials. J. Approx. Theory 130, 190–202 (2004)CrossRefGoogle Scholar
  15. 15.
    Deift, P.: Orthogonal Polynomials and Random Matrices: a Riemann-Hilbert approach. Courant Lecture Notes in Mathematics, Vol. 3, Providence R.I.: Amer. Math. Soc., 1999Google Scholar
  16. 16.
    Deift, P., Kriecherbauer, T., McLaughlin, K.T.-R., Venakides, S., Zhou, X.: Uniform asymptotics of polynomials orthogonal with respect to varying exponential weights and applications to universality questions in random matrix theory. Commun. Pure Appl. Math. 52, 1335–1425 (1999)CrossRefGoogle Scholar
  17. 17.
    Deift, P., Kriecherbauer, T., McLaughlin, K.T.-R., Venakides, S., Zhou, X.: Strong asymptotics of orthogonal polynomials with respect to exponential weights. Commun. Pure Appl. Math 52, 1491–1552 (1999)CrossRefGoogle Scholar
  18. 18.
    Deift, P., Zhou, X.: A steepest descent method for oscillatory Riemann-Hilbert problems. Asymptotics for the MKdV equation. Ann. Math. 137, 295–368 (1993)Google Scholar
  19. 19.
    Itzykson, C., Zuber, J.B.: The planar approximation II. J. Math. Phys. 21, 411–421 (1980)CrossRefGoogle Scholar
  20. 20.
    Johansson, K.: Non-intersecting paths, random tilings and random matrices. Probab. Theo Related Fields 123, 225–280 (2002)CrossRefGoogle Scholar
  21. 21.
    Karlin, S., McGregor, J.: Coincidence probabilities. Pacific J. Math. 9, 1141–1164 (1959)Google Scholar
  22. 22.
    Katori, M., Tanemura, H.: Scaling limit of vicious walks and two-matrix model. Phys. Rev. E 66, Art. No. 011105 (2002)Google Scholar
  23. 23.
    Kuijlaars, A.B.J.: Riemann-Hilbert analysis for orthogonal polynomials. In: Orthogonal Polynomials and Special Functions E. Koelink, W. Van Assche, (eds), Lecture Notes in Mathematics, Vol. 1817, Berlin-Heiderberg-New York, Springer-Verlag, 2003, pp. 167–210Google Scholar
  24. 24.
    Kuijlaars, A.B.J., Van Assche, W., Wielonsky, F.: Quadratic Hermite-Padápproximation to the exponential function: a Riemann-Hilbert approach., 2003 Approx. 21, 351–412 (2005)
  25. 25.
    Kuijlaars, A.B.J., Vanlessen, M.: Universality for eigenvalue correlations from the modified Jacobi unitary ensemble. Internat. Math. Research Notices 2002, 1575–1600 (2002)CrossRefGoogle Scholar
  26. 26.
    Kuijlaars, A.B.J., Vanlessen, M.: Universality for eigenvalue correlations at the origin of the spectrum. Commun. Math. Phys. 243, 163–191 (2003)CrossRefGoogle Scholar
  27. 27.
    Mehta, M.L.: Random Matrices. 2nd edition, Boston: Academic Press, 1991Google Scholar
  28. 28.
    Nagao, T., Forrester, P.J.: Vicious random walkers and a discretization of Gaussian random matrix ensembles. Nuclear Phys. B 620, 551–565 (2002)CrossRefGoogle Scholar
  29. 29.
    Pastur, L.A.: The spectrum of random matrices (Russian). Teoret. Mat. Fiz. 10, 102–112 (1972)Google Scholar
  30. 30.
    Tracy, C.A., Widom, H.: The Pearcey process., 2004
  31. 31.
    Van Assche, W., Coussement, E.: Some classical multiple orthogonal polynomials. J. Comput. Appl. Math. 127, 317–347 (2001)CrossRefGoogle Scholar
  32. 32.
    Van Assche, W., Geronimo, J.S., Kuijlaars, A.B.J.: Riemann-Hilbert problems for multiple orthogonal polynomials. In: Special Functions 2000: Current Perspectives and Future Directions, J. Bustoz et al., (eds), Dordrecht: Kluwer, 2001, pp. 23–59Google Scholar
  33. 33.
    Zinn-Justin, P.: Random Hermitian matrices in an external field. Nucl. Phys. B 497, 725–732 (1997)CrossRefGoogle Scholar
  34. 34.
    Zinn-Justin, P.: Universality of correlation functions of Hermitian random matrices in an external field. Commun. Math. Phys. 194, 631–650 (1998)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  • Alexander I. Aptekarev
    • 1
  • Pavel M. Bleher
    • 2
  • Arno B.J  Kuijlaars
    • 3
  1. 1.Keldysh Institute of Applied MathematicsRussian Academy of SciencesMoscowRussia
  2. 2.Department of Mathematical SciencesIndiana University-Purdue University IndianapolisIndianapolisU.S.A
  3. 3.Department of MathematicsKatholieke Universiteit LeuvenLeuvenBelgium

Personalised recommendations